AnonymousAugust 20, 1996 at 4:14 pmPost count: 93172
Hi Joanne! I’d be happy to share. My first symptom (that I know of) was the changing of my eyes. My sister-in-law noticed that my right eye looked more open than my left over Christmas vacation ’89. After close examination in the bathroom mirror I decided that she might have something there. It wasn’t until Feb. that it became more noticeable, but of course I was looking for something. I first went to an ophthalmologist, thinking that it was just some eye disorder. He immediately said Graves and referred me to the Mayo Clinic.
Other symptoms? I blamed any nervousness or irritability on my students at school (They’re learning disabled and have bad days, too.), coping with my husband’s new business, moving to a new farm, etc. My weight loss (the ONLY good part) was credited to better eating habits and regular exercise. I was always tired, but then I’m a night owl and I have a terrible habit of staying up too late during the school year. I had slight double vision, but only when I looked up toward the corners of my eyes. I could always blame my off days on something else. All in all, I never felt sick!
At Mayo the doctor I was scheduled to see happened to be gone for the day, and I ended up seeing Dr. Gorman (now on the NGDF board), who is known as the guru of Graves at the clinic. After the usual exam and blood work, etc. he confirmed that my thyroid was overactive and ordered a drink for me – radioactive iodine, that is. (By the way, it has no taste and looks like water. But they give it to you in a little room, while they’re wearing protective suits from head to toe. They hand you the container using a wiener fetcher and tell you to drink it. . .and remember to ride in the backseat of your car on the way home and don’t sleep with your husband for two days.) Anyway, I seemed to feel a little better after a few weeks. Then I just had to be patient (for many, many months) while they tried to regulate the correct dosage of hormone replacement. Somewhere in there I also took prednisone for a short time, but it only seemed to calm the swelling in my eyes when I was on a high dose (dangerous!).
I was also hooked up with Dr. Garrity, a Mayo ophthalmologist specializing in Graves. He knew all the right jokes to put me at ease and try to see the humorous side. He took measurements, pictures, and warned me about the future. He was up front about the different surgeries, but let me know that I was the one calling the shots about if and when to do them. He became my friend and savior – he understood.
Over the next three years I was able to maintain my slimmer figure, the double vision went away, and all other symptoms seemed to subside. I learned to deal with the edginess that came with the disease. (Let’s just say that I treasure my summer vacations even more now!) But, my eyes continued to get worse. They were sensitive to bright light, itchy, watery, buggy-looking, red and sore. So I “bought stock” in the company that sells LacriLube, lubed and taped my eyes at night, and wore dark sunglasses when I was outside. Through it all, I always tried to look on the positive side of it. My life was too good to feel sorry for myself and hide. My husband and students got so used to the way I looked that they never even mentioned it – kind souls! I got used to the way I looked, also. I thought it would all go away; the doctors said that it could.
But in 1993 I could wait no longer. Pictures and new eye measurements confirmed that my eyes were protruding more than ever, which would eventually affect my vision. I guess at this point I was ready to correct this part of my life. I won’t go into details about the surgeries in this message (I can later if you want), but they were the answer for me. Even today I marvel at the miracles of modern medicine. I’ll never quite look the same way I did before Graves, but I’d say Mayo was able to give me back “my face!”
Today’s symptoms? Itchy, watery, sensitive eyes, but no bugginess or stares from strangers. I will probably have lid retraction done on my right eye in October, more for comfort at night than vanity. Then I should be done with doctoring, except for checking my TSH and adjusted my medication when needed. I never did have trouble with my skin or get rashes. Lately I’ve been having tingling sensations in my legs, but I think it’s from sitting at my computer too long! I sometimes get hot/cold spells, but then I am 36 and you never know what age brings. I can get really emotional at concerts, movies, celebrations, etc. I even cry over TV commercials, but I hate to blame it on Graves. It’s so hard to know how it affects your feelings and emotions. The only thing that really irritates me is noise! I need it completely quiet to concentrate; even movement in a room is distracting. I seem to be more sensitive to loud noises – sometimes my husband’s talking sounds like yelling. But is that Graves?? Also, I need to watch my weight a little more closely. Some days I can eat anything and not gain a pound, other times (like now) I try to limit my food and I gain a couple. I guess I’ll have to spend more time on my Nordictrack!
I still have fears about what else could go wrong, but Mayo assures me that there’s little chance of other symptoms occurring. Just take my Synthroid every day, which I can handle, and get my TSH checked regularly. On my worst days I remind myself of the Graves sufferer that I met at Mayo Clinic last year. She had painfully bulging eyes, skin rash over most of her body, and legs so dry and swollen that they looked like elephant feet. I wanted to cry when I saw her and talked to her – that could’ve been me. Later, my doctors told me that that was the worst case they had seen at Mayo, most people never get to that point. I hope they were able to help her.
Don’t lose hope! Life WILL get better once your thyroid is under control and the other symptoms subside or are treated. The major symptoms seem to occur over a period of a few years. My case is one of the rarer ones. If you want I’d be glad to help over the phone at 507-736-8907.
Keep smiling, Debby
P.S. Sorry this message got so long!AnonymousAugust 20, 1996 at 4:38 pmPost count: 93172
Good message! Emotions are a part of Graves and our lives. I know I would do the same thing.
Cry at commercials, songs, etc. I too like to see my “old self” in the mirror. I am a little
older but it is me before I came down with Graves. I am having a problem with my right eye right
now and am heading back down to Bascom Palmer to have it looked at. It just doesn’t seem to be
I have asked Pat Anaka (thats our National Graves Disease Foudation news letter editor) to see
if we have any other byte nerds who run support groups to get on line and help me out here. Lots
of good things coming up. Watch for the next news letter.
Jake GeorgeAnonymousAugust 21, 1996 at 9:15 pmPost count: 93172
Went to Miami and came home with my right eye packed for 24 hours.
I quess thats the price I pay for not using my eyedrops enough or the
Duo Lube at night like I should. Never had my eye packed before. Kind
of like it except for the taste. Packing the eye consists of filling the
eyelid with antibotics and putting a pressure patch on the eye for 24 hours.
My cornea got to dry and created problems. Talk at you latter,
JAke GeorgeAnonymousAugust 29, 1996 at 6:14 pmPost count: 93172
Dear Debby…Thanks for your story on then and now symptoms and treatments with your Grave’s disease. I’m very new to this, diagnosed in June, with 1 dose of RAI onboard..still high with my labs, and the eyes are my chief concern. Did you lose alot of time from work? Did insurance pay for the cosmetic reconstructive surguries? Will I ever feel good again? Your story was greatly appreciated, but I admit I’m scared about the big picture with all this.
- You must be logged in to reply to this topic.